Jump to content





Last 10 Days. Better Late Than Never :)

Posted by Nickolics13, 20 April 2012 · 1,385 views

So. I am 21, male, and have suffered from acne since I was about 16. It started off bothersome, but not severe or much different from that of my peers (although they started with their pimples a few years earlier. I was a late developer generally). It began to get progressively worse. By the time I was 17 I had tried different topicals (Skinoren, Isotrex, Differin) - all of which had helped somewhat but not significantly, and done more in the way of irritating my sensitive skin than anything else. I spent the last few years of high school looking like a red-faced tomato. I would have reactions to the topicals (allergic eczema type vibes) which would be very embarrassing. Differin helped most but did not clear me and left me horribly red. I tried tetracyclines which were very unhelpful, however I did get great results from Bactrim (it is called Purbac here in South Africa). I took 2 double strength pills a day, on and off, for a few years. It really helped a lot, but became ineffective after a while as antibiotics tend to. I would have to take a couple months off from it and then go back on. Each time, my skin would get worse than it had been before. I became more and more self-conscious and withdrawn, socialising very little. In high school I was very academic, coming first in my grade in most subjects and overall, so at least I had that. I was also very into theatre but skin issues were incompatible with that, obviously.

Finally, at the end of high school, I decided to try accutane (Roaccutane here). I was on it for about two months and my skin improved dramatically. But I had other side effects. I lost 15 kgs rapidly as my appetite disappeared completely. My sex drive also evaporated. I also became unable to concentrate at all. I felt like I was losing my mind. I walked out of a basic university entrance exam due to a panic attack, and then I realised I needed to stop.

Very quickly I felt a lot better, and my skin was better than it had been previously for the rest of my first year at university. But it started to get worse after that, gradually. I managed it with Bactrim/Purbac and benzoyl peroxide, but it was not great. Tried differin again, and got tired of everyone asking me if I was sunburnt all the time. I even started wearing makeup to improve the redness and pimples. I hated doing that, as a guy, as people really judge you if they can see that you are wearing makeup and you are male. I am gay, but still that was a problem. The gay community is also so superficial and my skin really made me feel awful. I came out around this time, and actually did very well for myself. Guys seemed to really like me, and I had lots of fun flings. I then met my current boyfriend and we have been together (on and off) for over 2 years. He has been wonderful, never really seeming to notice my skin problems despite my constant moaning about them. I am so happy to have him and his support.

Anyway, so around the end of last year, I stopped using all other treatments (benzoyl peroxide and Bactrim), and my skin broke out SEVERELY. I got terrible facial acne, and back acne and acne on my chest (and even on my upper thighs). I realised I was not growing out of this acne problem, and that I needed to try accutane properly, once and for all, and stick it out, no matter what.

So I did. I have been on accutane since 12 November 2011. I started out on 60 mg/day for the first 3 months (I weigh 75 kgs). I have since been on 80 mg/day). It has now been over 5 months, and I am going for around 5 and a half months. My cumulative dose at the end of treatment will be almost exactly 150 mg/kg. I am determined to give myself the best chance of permanent remission and be done once and for all.

So I only have about 10 days left of accutane. :) :) :)

My experience thus far:

I was put on Prednisone for a month to prevent an initial breakout. The prednisone was lovely as it made my skin improve immediately, encouraging me at the start. I noticed an improvement in my acne from the accutane after a month, and after two months I was mostly clear on my face. I was comletely clear, facially, after 3 months. My back cleared around month 4. However, my chest has been more tricky. I did not have such bad skin there to begin with (my back was always worse) but accutane made it break out hugely. it just got worse and worse and worse, for ages - several months. I was concerned about permanent scarring, as it honestly gave me (no exaggeration) about 100 chest pimples. I can't remember the last time I could confidently take my shirt off in front of people (well actually I can! - August 2011 it was okay then... acceptable). I even keep my top on during sex :(

The blemishes on my thighs have also taken their sweet time.

Right now, though, my chest has almost completely cleared, and my thighs are also 90% better. I hope things continue to improve for the first 8 weeks off tane, as I have heard they can.

My side effects have not been fun. Dry dry dry. My skin is so sensitive. Allergic to everything (even water at one point!). I have wasted so much money on different soothing products. Tane burn (red face) has been awfully embarrassing. I dream of a day when my face looks normal and not like a red, inflamed mutant. I have gotten bad eczema. On my arms especially, but on my neck and face sometimes too. It comes, on and off. Cortisone cream helps but I try not to use too much due to its side effects. I constantly coat my face and body in burn victim style, heavy duty moisturisers just so that things don't crack and bleed or get eczema. My face acne, though, is completely gone, which is fantastic. My face is so smooth and poreless. I could lather my face in anything, and it is like I cannot get a pimple. Makes me smile :)

I developed hyperhydrosis (excessive sweating) which is a rare side effect. It is also embarrassing... My eyes are super dry, and as a contact lens wearer, that is not ideal. I am so sensitive to the sun - I have had to turn into a vampire of sorts, lurking in the shadows and wearing SPF50 (which always makes me look skiney and odd). Also in the last week or so I have found it takes me much longer to get an erection. I have usually always been good to go very quickly, but now my man really needs to work at it. Another hopefully temporary side effect...

A couple days ago my hair started falling out noticeably, my eyebrows included. Luckily I have thick hair, and this side effect is only presenting itself right at the end. It better be temporary, lest I despair! My hair has always been my crowning glory: people compliment me on it all the time. It would be desperately sad to lose it.

Anyway, I am trying to be optimistic, and hopeful for a clear and happy future, which I could well have, I think :)

So here's my sob story. Sorry for the lengthiness. Good luck to all of you with your own battles! We are intrepid; we carry on.




Oh, also I had a severe allergic reaction a couple of weeks ago when I (foolishly) used an old unused tube of Differin on my chest to try and speed up the process there. This resulted in extreme itchiness all over my body. I could not sleep because of. But simple antihistamines sorted this out. Be wary of using harsh topicals whilst on accutane!
I am a very sexy girl but I have also had my trials and tribulations with acne. Nickolics13 I so admire your strength and perseverance through all the pain and heartache. I just love how your blog registers the intense emotional effects of acne. Like I say, I am hot like fire but pimples still get me down and wearing make-up does not always make a girl feel grand. Thank you for inspiring me to keep on going. There is hope for us all. Sending kisses xxxxxxxx
I can just sense in the ether how sexy you are right now. Perfect skin and a beautiful soul drive all the boys and girls crazy for you. I also know that because you have been through a lot you would accept me just as I am.
Thank you for reading my heart. Sending hugs and tears of joy xoxoxoxxo

Recent Entries

0 user(s) viewing

0 members, 0 guests, 0 anonymous users

Tags

    Categories

    Latest Visitors